Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 227, NWS Columbia, SC

August 4, 2011Aiken County, Edgefield County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 4, 2011, 6:52 PM EDT for Aiken County, Edgefield County, Saluda County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 6:52 PM EDT (22:52 UTC)
Expired
Aug 4, 2011, 7:30 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:55 PM EDTTSTM WND DMG1 Ne Trenton, SCTREES DOWN ON WATSON ROAD JUST NE OF TRENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS52 KCAE 042252
SVRCAE
SCC003-037-081-042330-
/O.NEW.KCAE.SV.W.0227.110804T2252Z-110804T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF JOHNSTON...OR
  15 MILES NORTH OF AIKEN...AND MOVING NORTHEAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SALUDA...RIDGE SPRING
  AND JOHNSTON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3401 8177 3391 8155 3387 8157 3385 8154
      3384 8154 3364 8173 3371 8192
TIME...MOT...LOC 2252Z 211DEG 10KT 3377 8176

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:43 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 4, 1:43 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
143 PM EDT THU AUG 4 2011

.SYNOPSIS...
A SURFACE FRONTAL BOUNDARY WILL MOVE INTO THE REGION TONIGHT.  THE
SLOW MOVING FRONT WILL STALL ACROSS THE AREA TONIGHT AND REMAIN
CLOSE TO THE REGION THROUGH THE WEEKEND. THIS SHOULD LEAD TO AN
INCREASE IN RAIN CHANCES EACH AFTERNOON THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...PREFRONTAL TROUGH CURRENTLY EXISTS ACROSS THE
REGION.  MID LEVEL CU FIELD WILL CONTINUE TO DEVELOP ACROSS THE
REGION THIS AFTERNOON. RADARS SHOWING ONLY AN ISOLATED
SHOWER/STORM ACROSS WESTERN MOST PORTION OF THE CWA. STILL HAVE
SOME WARMING TO GO...AND TEMPS SHOULD CLIMB TO NEAR 100 DEGREES.
AS FOR THE HEAT...AREA OBS INDICATING THAT HEAT INDICES ARE
APPROACHING THE 105 THRESHOLD FOR THE ADVISORY. WILL CONTINUE HEAT
ADVISORY UNTIL 8 PM TONIGHT. WITH WEAK TO MODERATE
INSTABILITY...AND WEAK SHORTWAVE MOVING THROUGH THE FLOW...CAN NOT
RULE OUT ISOLATED TO SCATTERED CONVECTION THROUGH THE LATE
AFTERNOON HOURS. AN INVERTED-V TYPE SOUNDING INDICATES POSSIBLE
SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS.

TONIGHT...WEAK COLD FRONT WILL MOVE ONTO THE NORTHERN CWA EARLY
TONIGHT...THEN STALL OUT ACROSS THE CENTRAL PORTION OF THE CWA.
MAY STILL SEE SOME LINGERING SHOWERS/STORMS DURING THE EARLY
PORTIONS OF THE PERIOD...BUT EXPECT COVERAGE TO DIMINISH WITH ONLY
AN ISOLATED CHANCE FOR A STORM OVERNIGHT. TEMPS TONIGHT WILL
REMAIN MILD...WITH OVERNIGHT LOWS ONLY FALLING INTO THE UPPER 70S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY THROUGH SUNDAY...AT THE SURFACE THE FRONTAL BOUNDARY WILL
LINGER INTO SATURDAY...THEN MOVE NORTH AS A WARM FRONT ON SUNDAY.
ALOFT...A MID-LEVEL SHORTWAVE TROUGH APPEARS TO REMAIN CAUGHT IN
THE RIDGE OVER THE REGION. WITH THE INCREASE IN LOW LEVEL MOISTURE
AND ENHANCED CONVERGENCE ALONG THE SURFACE FRONT...EXPECT A
CONTINUED CHANCE OF THUNDERSTORMS THROUGH THE PERIOD...ESPECIALLY
DURING THE TIMES OF MAXIMUM HEATING. HIGH PRECIPITABLE WATER AND A
SLOW STORM MOTION MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS.
ALTHOUGH THE AREA CAN EXPECT TO SEE SLIGHTLY LOWER AFTERNOON
TEMPERATURES BECAUSE OF MORE CLOUDINESS...THE INCREASE IN LOW
LEVEL MOISTURE SHOULD RESULT IN CONTINUED HIGH HEAT INDEX VALUES.
BECAUSE OF THIS ANOTHER HEAT ADVISORY WILL LIKELY BE NEEDED
FRIDAY AND SATURDAY FOR THE AFTERNOON HOURS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS IN GENERAL AGREEMENT WITH UPPER LEVEL
PATTERN. STRONG UPPER LEVEL RIDGE RETROGRADES SLIGHTLY TO
SOUTHCENTRAL/SOUTHWESTERN US. SHALLOW LONG WAVE TROUGH SETS UP
OVER EASTERN US. MAX TEMPS WILL COOL SLIGHTLY TO UPPER 90S BUT
STILL WELL ABOVE AVERAGE. MIN TEMPS WILL CONTINUE ALSO ABOVE
AVERAGE IN THE MIDDLE 70S. EXPECT ONLY WIDELY SCATTERED DIURNALLY
FORCED THUNDERSTORMS. WILL STAY CLOSE TO MEX POPS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED. A WEAK COLD FRONT WILL BE MOVING INTO THE
MIDLANDS DURING THE AFTERNOON HOURS. ALTHOUGH SURFACE WINDS WILL
REMAIN IN A GENERAL WESTERLY PATTERN...DUE TO THE LOCATION OF THE
FRONT AREAS NORTH OF THE BOUNDARY WILL LIKELY BE MORE NORTHWESTERLY
DURING THE AFTERNOON...WHILE AREAS SOUTH WILL REMAIN MORE
SOUTHWESTERLY. CLOUDS SHOULD REMAIN SCATTERED TO BROKEN AROUND
5KFT.  ISOLATED TO SCATTERED SHOWERS OR STORMS MAY DEVELOP DURING
THE AFTERNOON AND EVENING HOURS...BUT CONFIDENCE NOT HIGH ENOUGH
AT ANY TAF SITE TO INCLUDE IN A TEMPO GROUP FOR NOW...MAINLY FROM
20Z-00Z.

EXTENDED AVIATION OUTLOOK...
BRIEF PERIODS OF MVFR VISIBILITIES DURING THE EARLY MORNING HOURS...AND
DURING THE AFTERNOON NEAR ANY SCATTERED SHOWERS OR THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Aug 4, 3:08 AM EDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
308 AM EDT THU AUG 4 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
308 AM EDT THU AUG 4 2011

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   HEAT ADVISORY.

A FEW THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT ADVISORIES MAY BE NEEDED DURING THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.